Texas, 2014

High Wind in Texas, February 19, 2014

February 19, 2014 · NWS MAF · 3 events in 1 county or zone

Strong westerly winds resulted in the Guadalupe Mountains as an upper trough moved over the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds resulted in the Guadalupe Mountains as an upper trough moved over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 12:27 PM MST, 33 minutes earlier.

Area forecast discussion, Feb 19, 12:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CST Wed Feb 19 2014

.DISCUSSION...

A warm and breezy afternoon is underway with temperatures well into
the upper 70s and 80s. High clouds were spreading across the SE NM
and the Permian Basin due to mountain wave activity to our west.
This has thus far limited the total amount of potential mixing
and kept sfc winds from being too strong. WV imagery shows a
deepening upper trough making its way into the northern Rockies.
This feature should help to bring stronger winds to the Guadalupe
Mountains this afternoon and tonight. Winds have already picked up
at the GDP and the Bowl RAWS station with gusts over 50 mph. The high
wind warning and wind advisory still look good and will keep as
is.

Attention then turns to a strong cold front expected to arrive
overnight. The front should arrive after midnight with increasing
northerly winds. Models still show strong sfc pressure rises behind
the front so expect winds to reach near advisory criteria for a
short time Thursday morning. These strong winds will shift east
quickly by afternoon. Temperatures will cool by about 20 degrees
behind the front before warmer, southerly winds return Friday.
Another cold front stalls just north of the area Saturday before
moving through Sunday. Temperatures will be very warm yet again
ahead of the front Saturday, but will cool to near normal into much
of next week.

&&

.FIRE WEATHER...

Latest (18Z) sfc observations show the dryline extending from near
K6R6-KMAF-KBPG-KSNK, and mixing east quickly, as evidenced on recent
KMAF obs.  To the west of this feature, critical RH's of 15% or less
have already developed over much of the area.  Gusty westerly flow
is not mixing down to the sfc quite as quickly as models forecast,
shorter-range models suggest RFW conditions will still be met over
the warning area this afternoon, so we'll let the warning continue
as is thru 03Z.

Next concern will be conditions along a cold front set to move thru
the region late tonight/Thursday.  Models don't continue mixing the
dryline much further east than where it currently lies, but
w/westerly flow overnight, don't allow it to recede much west
either.  Cold front is forecast to fropa KMAF at around 11Z, and
KFST around 15Z.  The cold front is not particularly strong,
w/relatively modest cooling expected, and w/significantly drier
air/lwr dewpts along and behind the front, critical RH's will be
possible as the front overtakes the dryline and pushes it SE.  Given
the diurnal timing of the front, critical winds and single-digit
RH's will coincide over the SE PB and lower Trans Pecos, resulting
in high to extreme RFTI's bullseyed over Terrell Co.  Because of
uncertainties in frontal timing, we'll issue a watch for now for
most of the day Thursday, and let the mid shift make the final
call.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 47  64  33  72  /   0   0   0   0
BIG SPRING TX              47  63  34  74  /   0   0   0   0
CARLSBAD NM                49  67  32  75  /   0   0   0   0
DRYDEN TX                  54  82  40  78  /   0   0   0   0
FORT STOCKTON TX           51  66  42  75  /   0   0   0   0
GUADALUPE PASS TX          44  59  39  66  /   0   0   0   0
HOBBS NM                   44  63  30  69  /   0   0   0   0
MARFA TX                   36  66  25  70  /   0   0   0   0
MIDLAND INTL AIRPORT TX    47  66  33  72  /   0   0   0   0
ODESSA TX                  47  67  35  73  /   0   0   0   0
WINK TX                    45  68  32  75  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 5 AM MST Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

TX...FIRE WEATHER WATCH from Thursday morning through Thursday
     afternoon FOR THE FOLLOWING ZONES... Crane...Glasscock...
     Pecos...Reagan...Terrell...Upton.

     HIGH WIND WARNING until 5 AM MST Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING until 9 PM CST /8 PM MST/ this evening FOR THE
     FOLLOWING ZONES... Andrews...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Guadalupe Mountains...Loving...
     Martin...Midland...Reeves County and Upper Trans Pecos...
     Van Horn and Highway 54 Corridor...Ward...Winkler.

     WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
     ZONES... Van Horn and Highway 54 Corridor.

&&

44/29
Hazardous weather outlook, Feb 19, 12:17 PM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CST WED FEB 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
117 PM CST WED FEB 19 2014 /1217 PM MST WED FEB 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM...DRY AIRMASS AND GUSTY WINDS HAVE COMBINED TO PRODUCE CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS...PORTIONS OF THE WESTERN LOW
ROLLING PLAINS AND PERMIAN BASIN...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND
REEVES COUNTY AND THE UPPER TRANS PECOS.  A RED FLAG WARNING IS IN EFFECT
UNTIL 9 PM CST/8 PM MST/ FOR RELATIVE HUMIDITIES RANGING FROM 5 TO 10
PERCENT AND WINDS 15 TO 25 MPH AND GUSTY...WITH STRONGER WINDS IN THE
MOUNTAINS.

A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE GUADALUPE MOUNTAINS
UNTIL 6 AM CST/5 AM MST/ FOR WEST WINDS OF 40 TO 50 MPH WITH GUSTS
TO 70 MPH.

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CST FOR WEST WINDS OF 30 TO 40
MPH WITH GUSTS TO 55 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL PUSH THROUGH WEST TEXAS AND SOUTHEAST NEW
MEXICO LATE TONIGHT AND THURSDAY...PRODUCING WINDS EXCEEDING 20
MPH FOR A FEW HOURS AFTER FRONTAL PASSAGE.  CONDITIONS WILL ALSO
REMAIN DRY...RESULTING IN NEAR CRITICAL FIRE WEATHER CONDITIONS AT
TIMES...PARTICULARLY OVER THE SOUTHEAST PERMIAN BASIN AND LOWER
TRANS PECOS LATE THURSDAY MORNING AND AFTERNOON.  A FIRE WEATHER
WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 19, 1:00 PM MST to 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 19, 1:41 PM MST to 4:14 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
February 19, 1:51 PM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493610, 493620, 493618.